Alert archive / Utah / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this severe thunderstorm warning at Jul 17, 2017, 4:23 PM MDT for Box Elder County, Tooele County, Utah. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 17, 2017, 4:23 PM MDT (22:23 UTC)
- Expired
- Jul 17, 2017, 5:00 PM MDT
- In force
- 37 min
- Issued by
- NWS Salt Lake City, UT
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 70.0 mph
Counties Box Elder County, UT, Tooele County, UT
The radar
The Salt Lake City radar (KMTX), 82 km from the middle of the area, began a volume at 22:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 17, 4:50 PM MDT | TSTM WND GST 60 | 19 Wnw Dugway, UT | MESONET STATION DPG14 |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 12:00Z, 10.4 hours before the alert went out and 96 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 10 J/kg
- Mixed-layer CIN
- -442 J/kg
- Mixed-layer LCL
- 3095 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 53 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
540
WUUS55 KSLC 172223
SVRSLC
UTC003-045-172300-
/O.NEW.KSLC.SV.W.0015.170717T2223Z-170717T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Salt Lake City UT
423 PM MDT MON JUL 17 2017
The National Weather Service in Salt Lake City has issued a
* Severe Thunderstorm Warning for...
Southern Box Elder County in northern Utah...
Central Tooele County in northern Utah...
* Until 500 PM MDT
* At 421 PM MDT, severe thunderstorms were located along a line
extending from 17 miles north of Knolls to 10 miles southwest of
Dugway, moving northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...Radar indicated. I-80 sensor reported gust to 65 mph.
IMPACT...Reduced visibility in blowing sand and dust. Expect
considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
* Locations impacted include...
Dugway, Clive and Knolls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 11304 4021 11253 4015 11305 4086 11347
TIME...MOT...LOC 2221Z 222DEG 23KT 4097 11338 4015 11289
HAIL...<.75IN
WIND...70MPH
$$
Struthwolf2 follow-up statements
845
WWUS55 KSLC 172241
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
441 PM MDT MON JUL 17 2017
UTC003-045-172300-
/O.CON.KSLC.SV.W.0015.000000T0000Z-170717T2300Z/
Box Elder UT-Tooele UT-
441 PM MDT MON JUL 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR SOUTHERN BOX ELDER AND CENTRAL TOOELE COUNTIES...
At 437 PM MDT, severe thunderstorms were located along a line
extending from 22 miles north of Knolls to near Dugway, moving
northeast at 35 mph.
HAZARD...70 mph wind gusts.
SOURCE...I-80 sensor reported gust to 65 mph
IMPACT...Reduced visibilities on I-80 in blowing sand and dust.
Expect considerable tree damage. Damage is likely to mobile
homes, roofs, and outbuildings.
Locations impacted include...
Dugway, Clive and Knolls.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4107 11304 4021 11253 4015 11305 4086 11347
TIME...MOT...LOC 2237Z 222DEG 23KT 4104 11330 4022 11281
HAIL...<.75IN
WIND...70MPH
$$
Struthwolf109
WWUS55 KSLC 172255
SVSSLC
Severe Weather Statement
National Weather Service Salt Lake City UT
455 PM MDT MON JUL 17 2017
UTC003-045-172305-
/O.EXP.KSLC.SV.W.0015.000000T0000Z-170717T2300Z/
Box Elder UT-Tooele UT-
455 PM MDT MON JUL 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN BOX ELDER AND CENTRAL
TOOELE COUNTIES WILL EXPIRE AT 500 PM MDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire.
LAT...LON 4107 11304 4021 11253 4015 11305 4086 11347
TIME...MOT...LOC 2255Z 222DEG 23KT 4112 11321 4030 11272
$$
StruthwolfWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 11:55 AM MDT, 4 hours 28 minutes earlier.
Area forecast discussion, Jul 17, 11:55 AM MDT, 4 hours 28 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 1155 AM MDT Mon Jul 17 2017 .SYNOPSIS...A ridge of high pressure will remain in place across the region through mid week, resulting in continued hot temperatures. Lingering moisture will continue to bring a few showers and thunderstorms to the area today, followed by a drying trend Tuesday. Deeper moisture will spread into the area Wednesday and Thursday and may bring the potential for heavy rain to central and southern Utah. && .DISCUSSION...Upper level ridge axis remains in place over the southern plains keeping southwest flow aloft over Utah. With lingering moisture in place anticipate isolated thunderstorms this afternoon across northern and central Utah with scattered convection developing across the south. SBCAPE values have already increased to 500-1000 J/KG across south central and southwest Utah. However, there is still a bit of convective inhibition to overcome and coverage of showers and storms is very minimal at this time. Expect that to change this afternoon and inhibition weakens and terrain driven convection develops and then outflow mergers expand coverage of valley location. Severe threat seems low across the south as deep layer shear values remain minimal. However, along the northern periphery of the convective activity across west central Utah through the southern Wasatch Front, an isolated stronger storm is possible where stronger deep layer shear is present. With precipitable water values in excess of an inch across south central and southwest Utah, and very slow storm motions expected, there is some risk for flash flooding there this afternoon and evening. Otherwise, another day with above normal temperatures across Utah and southwest Wyoming. && .AVIATION...Southeast winds will continue at the SLC terminal through about 19-20Z then shift to the northwest. There is a 20 percent chance that outflow winds from isolated thunderstorms and buildups over the surrounding mountains may impact the terminal between 23 and 02Z. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && PUBLIC...Graham AVIATION...Struthwolf For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity For frequently asked questions about the Area Forecast Discussion visit... http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jul 17, 5:35 AM MDT, 10 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Salt Lake City UT 535 AM MDT Mon Jul 17 2017 UTZ001>016-019>021-517-518-WYZ021-181300- Cache Valley/Utah Portion-Northern Wasatch Front- Salt Lake and Tooele Valleys-Southern Wasatch Front- Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys- Wasatch Mountains I-80 North-Wasatch Mountains South of I-80- Western Uinta Mountains-Wasatch Plateau/Book Cliffs- Western Uinta Basin-Castle Country-San Rafael Swell- Sanpete/Sevier Valleys-West Central Utah-Southwest Utah- Utahs Dixie and Zion National Park-South Central Utah- Glen Canyon Recreation Area/Lake Powell-Central Mountains- Southern Mountains-Southwest Wyoming- 535 AM MDT Mon Jul 17 2017 This Hazardous Weather Outlook is for the western two thirds of Utah and southwest Wyoming. .DAY ONE...Today and Tonight Isolated to scattered showers and thunderstorms will develop by this afternoon and continue into the evening. These showers and thunderstorms may produce brief gusty winds and/or brief heavy rain. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday Isolated to scattered showers and thunderstorms will develop again Tuesday afternoon, mainly over the higher terrain and across southern Utah. The potential for showers and thunderstorms will increase across the outlook area Wednesday and Thursday. Heavy rain will be a possibility, leading to an increased threat of flash flooding especially across prone drainages in southern Utah. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. For more information from NOAA/s National Weather Service visit... http://weather.gov/saltlakecity For information on potential road travel impacts visit... http://www.udottraffic.utah.gov/roadweatherforecast.aspx
In the hours before
Special weather statement, Jul 17, 4:04 PM MDT, 19 minutes before
Special Weather Statement National Weather Service Salt Lake City UT 404 PM MDT MON JUL 17 2017 UTZ005-172300- Great Salt Lake Desert and Mountains UT- 404 PM MDT MON JUL 17 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL TOOELE COUNTY UNTIL 500 PM MDT... At 401 PM MDT, National Weather Service doppler radar indicated strong thunderstorms along a line extending from 11 miles northwest of Knolls to 16 miles northeast of Fish Springs Wildlife Refuge...and moving northeast at 40 mph. Wind gusts of 40 to 55 mph will be possible. Locations impacted include... I-80 between Bonnevile Salt Flats and Delle, Dugway, Clive and Knolls. PRECAUTIONARY/PREPAREDNESS ACTIONS... If threatening weather approaches, take shelter in a sturdy building. Strong winds with these storms may occur well ahead of any rain or lightning. Do not wait for the sound of thunder before taking cover. SEEK SHELTER IMMEDIATELY inside a sturdy structure and stay away from windows. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Salt Lake City. && LAT...LON 4098 11288 4000 11253 3992 11350 4079 11378 TIME...MOT...LOC 2201Z 239DEG 37KT 4083 11345 4006 11320 Struthwolf
The office that day
Everything else NWS Salt Lake City, UT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 4:04 PM MDT | Special Weather Statement | SLC | Tooele | 56 min |
| Jul 17, 5:00 PM MDT | Special Weather Statement | SLC | Tooele | 45 min |
| Jul 17, 5:32 PM MDT | Severe Thunderstorm Warning | SLC | Box Elder, Davis, Tooele, Weber | 43 min |
| Jul 17, 5:52 PM MDT | Special Weather Statement | SLC | Salt Lake | 38 min |
Nearby
Severe Thunderstorm Warnings in Utah, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.